Indiana, 2017

Tornado in Indiana, May 20, 2017

May 20, 2017 · NWS IWX · 1 event in 1 county or zone

A warm front was located across portions of northwestern Indiana with unstable conditions south of the boundary. An area of thunderstorms developed just north of the front, with one thunderstorms showing supercell characteristics.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A warm front was located across portions of northwestern Indiana with unstable conditions south of the boundary. An area of thunderstorms developed just north of the front, with one thunderstorms showing supercell characteristics. This storm produced a brief tornado near the Benton/White county line.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at May 20, 5:09 PM EST, 1 hour 26 minutes earlier.

Area forecast discussion, May 20, 5:09 PM EST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
609 PM EDT Sat May 20 2017

.SYNOPSIS...
Issued at 402 PM EDT Sat May 20 2017

A cold front will move east through the region as low pressure
lifts northeast through the Upper Great Lakes. Showers and some
thunderstorms are expected ahead of this system overnight into
Sunday morning. Another frontal system will approach and bring
chances for rainfall again on Tuesday, followed by below normal
temperatures Wednesday and Thursday.

&&

.SHORT TERM...(This Evening through Sunday)
Issued at 400 PM EDT Sat May 20 2017

Ardent warm air advection wing continues to lift northeast through
CWA. Modest MLCAPE reservoir on order of 1000 to 1500 j/kg with
surface based dewpoints into the lower 70s and 30 knots deep layer
shear quite sufficient for at least isolated to scattered deep
convection to develop upstream later this evening and nosing into at
least southern half CWA. Saving grace for non severe is putrid low
level lapse rates amid present cool post convection airmass over
CWA. This along with warm sectors disfavorable timing of low level
theta-e surge overall remain rather bullish with best severe
potential holding south of CWA this evening/early tonight, save
perhaps strong to near severe south of route 24 in Indiana. Rapid
north-northeast liftout of mid level cyclone with attendant cold
front sweeping eastward through CWA Sunday morning and into
northwest Ohio by 18 UTC Sun suggests insufficient time for strong
destabilization for little more than chance non-severe convection.

&&

.LONG TERM...(Sunday Night through Saturday)
Issued at 400 PM EDT Sat May 20 2017

Hereafter...rapid dig of shortwave energy over Bitterroots through
base of mean layer trof to afford rapid plains cyclogenesis for
another round of shra/tsra chances on Tuesday followed by sig
cooler than normal Dy5/6 timeframe. Gradual thermal moderation
into next weekend expected with significant deep layer ridging
building into the Upper Great Lakes.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday Evening)
Issued at 605 PM EDT Sat May 20 2017

Warm front over central IN will lift north across nrn IN tonight.
Low clouds with mvfr ceilings ahead of the front should lift
north of the area with fropa tonight, but moist low levels
combined with diurnal cooling and an apchg cdfnt late tonight and
Sunday morning should cause stratus/br to re-develop at that time.
Sct shra/ts developing over central IL/IN this eve should lift ne
and impact the terminals overnight.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...Murphy
SHORT TERM...Murphy
LONG TERM...Murphy
AVIATION...JT

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, May 20, 3:36 PM EST, 2 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
436 PM EDT Sat May 20 2017

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-212045-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
436 PM EDT Sat May 20 2017 /336 PM CDT Sat May 20 2017/

This hazardous weather outlook is for portions of southwest
Michigan...northern Indiana and northwest Ohio.

.DAY ONE...Tonight

There is a chance for thunderstorms tonight. Isolated severe storms
with large hail and damaging winds are possible, mainly south of
Route 24. Locally heavy rainfall and flooding is also possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a chance of thunderstorms east of I69 Sunday morning. Severe
storms are not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-212045-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
436 PM EDT Sat May 20 2017

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...Tonight

There is a slight chance of thunderstorms tonight. Severe storms are
not expected, but small hail and gusty winds are possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

In the hours before

Special weather statement, May 20, 1:43 PM EST, 4 hours 52 minutes before
Special Weather Statement
National Weather Service Northern Indiana
243 PM EDT SAT MAY 20 2017

OHZ025-201915-
Allen-
243 PM EDT SAT MAY 20 2017

...A STRONG THUNDERSTORM WILL AFFECT EASTERN ALLEN COUNTY...

At 243 PM EDT, a strong thunderstorm was located near Lima, moving
northeast at 45 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Lima, Bluffton, Harrod, Beaverdam, Yoder, Westminster and Rousculp.

This includes INTERSTATE 75 between MILE MARKERs 123 and 127, and
between MILE MARKERs 131 and 141.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4064 8409 4074 8409 4092 8392 4092 8388
      4064 8388
TIME...MOT...LOC 1843Z 232DEG 38KT 4074 8400

NWS

The radar

The Indianapolis radar (KIND), 126 km away, was scanning. The volume nearest the first event began at 23:34 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, White

When
May 20, 6:35 PM EST to 6:39 PM EST
Where
White County, 8.6 mi SSW of Wolcott to 8.18 mi SSW of Wolcott
Rating
EF0
Path length
0.65 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
40.657, -87.097

Spotter reports as well as video footage confirm a tornado touched down near the Benton/White county line and tracked slowly east into White County. The tornado remained over open fields in Benton County and caused damage at a property on the eastern side of the White county line along North County Road 1200 East. A trailer was shoved 15 to 20 feet, along with a fishing boat being flipped roughly 30 feet from its starting location. A wooden outbuilding was destroyed along with a steel patio chair being thrown about a third of a mile. The tornado made a turn to the left near the end of its life, missing a wind turbine and eventually roping out. The tornado was on the ground for roughly 5 minutes with a maximum width of 50 yards and estimated wind speeds of around 75 mph. The tornado was on the ground for roughly three quarters of a mile from start to finish, with a tenth of a mile taking place in Benton county.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2017Every state in 2017This day in weather historyThe tornado archive for Indiana, 2017Warnings in Indiana, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 703528.